Colorado, 2008

Dust Devil in Colorado, June 10, 2008

June 10, 2008 · NWS PUB · 1 event in 1 county or zone

A strong dust devil damaged a church activity center on the south side of Pueblo. The brick facade and sheet metal came off the building on the west and south sides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong dust devil damaged a church activity center on the south side of Pueblo. The brick facade and sheet metal came off the building on the west and south sides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 2:01 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 10, 2:01 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT TUE JUN 10 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...FIRE AND THUNDER CONCERNS CONTINUE...

RED FLAG WRNG CURRENTLY VERIFYING QUITE WELL...AS SW WINDS ARE
GUSTING IN THE 30-40 MPH RANGE OVER MUCH OF SE CO. TEMPERATURES ARE
LIKELY TO TOP OFF IN THE MID TO UPPER 90S OVR THE PLAINS...RESULTING
IN HUMIDITIES IN THE SINGLE DIGITS. THESE WINDY CONDITIONS SHOULD
PERSIST AT LEAST THROUGH THE EARLY EVENING HOURS. THE COLD FRONT
FROM THE UPSTREAM SYSTEM IS JUST NOW APPROACHING NW CO.

DRYLINE HAS CREPT BACK INTO EXTREME SE CO....OVER ERN BACA AND
EXTREME SERN PROWERS COUNTIES ATTM. SOME CU HAVE DEVELOPED E OF THE
LINE...SO WILL HAVE TO WATCH THIS VERY CAREFULLY THROUGH THE EVE AS
PLENTY OF SHEAR WOULD BE CONDUCIVE TO SVR CONVECTION. ISOLD POPS
NR THE KS BORDER LOOK ON TARGET THRU THIS EVE. ANY ACTIVITY THAT
DEVELOPS LATE THIS AFTERNOON AND EVE SHOULD MOVE QUICKLY TO THE NE
INTO KS.

WILL BE A WARM NIGHT AND WRLY FLOW WILL RESULT IN POOR RH RECOVERY.
TOMORROW CONTINUES TO BE PROBLEMATIC FROM A FIRE WX PERSPECTIVE.
FRONT MOVES THRU THE PLAINS EARLY WED...WITH MOST OF THE PRECIP
STAYING N OF OUR CWA. LLVL MOISTURE LOOKS TO MIX OUT BY AFTERNOON
AND IT LOOKS LIKELY THAT AT LEAST SRN PORTIONS OF THE CWA...ESP S OF
RT 50...WILL SEE DRY...BREEZY...AND RELATIVELY WARM CONDITIONS AGAIN
TOMORROW. POSITION AND STRENGTH OF THE FRONT REMAIN SOMEWHAT
UNCERTAIN. ADDING TO THE MIX IS THE POSSIBILITY OF SOME CONVECTION
DEVELOPING WITH THE FRONT OVR NRN PORTIONS OF THE CWA. THE NAM HAS
PROGGED SOME HEALTHY QPF ASSOCIATED WITH CONVECTION OVR THE PALMER
DVD WED AFTERNOON. THE LAST 4 RUNS OF THE NAM HAVE TRENDED TOWARD
MORE QPF FOR EL PASO COUNTY...AND ITS HARD TO IGNORE THE TREND. NOT
A LOT OF INSTABILITY ASSOCIATED WITH THE FRONT...BUT ANY CONVECTION
THAT DEVELOPS WILL HAVE AN IMPACT ON FIRE WX CONDITIONS WED. WILL
LET THE FIRE WX WATCH RIDE FOR LATER SHIFTS TO TAKE A CLOSER LOOK.
HAVE BOOSTED POPS SLIGHTLY FOR THE PALMER DVD. OTHERWISE...TEMPS
LOOK SEASONABLE AND IT SHOULD BE A RATHER PLEASANT SUMMER DAY. ROSE

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)

SURFACE BOUNDARY SURGES BACK SOUTH OVER THE PLAINS WEDNESDAY
EVENING...WITH NAM SUGGESTING TAIL END OF CENTRAL PLAINS
CONVECTION BRUSHING NORTHERN AND EASTERN ZONES BEFORE LIFTING
NORTHEAST INTO KANSAS BY 06Z. COOLER AND BREEZY CONDITIONS ON
THURSDAY...WITH MAIN UPPER LOW LIFTING INTO THE NORTHERN PLAINS.
STILL FAIRLY DRY AREAWIDE...AS SURFACE WINDS ONLY TURN EASTWARD
BRIEFLY THURSDAY MORNING BEFORE FLOPPING BACK TO THE WEST BY
MIDDAY. LOCAL CRITICAL FIRE WEATHER GRAPHIC SUGGESTS CONDITIONS
NEAR WARNING LEVELS OVER THE SAN LUIS VALLEY AND EASTERN MOUNTAINS
AGAIN THURSDAY AFTERNOON...THOUGH WINDS WILL BE MUCH LIGHTER THAN
PREVIOUS DAYS. CURRENT GRIDS HANDLE THE SCENARIO WELL AND MADE
ONLY MINOR CHANGES. WARMING TREND BEGINS FRIDAY AND CONTINUES INTO
THE WEEKEND AS SUBTROPICAL RIDGE BUILDS OVER NORTHERN
MEXICO. SOME POTENTIAL FOR LOW LEVEL MOISTURE TO SLOSH BACK
WESTWARD INTO THE FAR SOUTHEAST PLAINS SATURDAY AFTERNOON/EVENING
PERHAPS AIDED BY OUTFLOW FROM STORMS FARTHER EAST IN TEXAS. WONT
ADD ANY TSRA YET...BUT BEARS WATCHING. BOTH GFS AND ECMWF SUGGEST
WEAK WAVE ROLLING OVER THE TOP OF THE UPPER RIDGE LATE
SUNDAY...WITH COLD FRONT DROPPING SOUTH ACROSS THE AREA IN THE
AFTERNOON. BEST MOISTURE CONVERGENCE WELL EAST IN KANSAS...SO WILL
KEEP SUN DRY FOR NOW. POST FRONTAL UPSLOPE DEVELOPS
MONDAY...POSSIBLY AIDED BY OUTFLOW FROM CENTRAL PLAIN MCS. MOST
MEDIUM RANGE MODELS BREAK OUT PRECIP OVER THE EASTERN HALF OF THE
AREA MONDAY AFTERNOON AND EVENING...SO WILL RETAIN THE LOW POPS
CURRENTLY IN THE FORECAST. DRY AND WARMER WEATHER THEN RETURNS ON
TUESDAY AS NEXT IN THE NEVER ENDING SERIES OF WESTERN U.S. UPPER
LOWS MOVES ONSHORE. HOTTEST DAY OF THE EXTENDED WOULD APPEAR TO BE
SATURDAY...WITH 700 MB TEMPS NEAR 16C. COULD BE HOT SUNDAY AS
WELL...DEPENDING ON THE TIMING OF THE COLD FRONT.

&&

.AVIATION...
GUSTY SW WINDS WILL REMAIN THE MAIN AVN CONCERN THROUGH THIS EVE.
MAY SEE SOME ISOLD STORMS THIS EVE OVER EXTREME SERN CO...AND MORE
STORMS MAY DEVELOP TOMORROW OVER THE PALMER DIVIDE...AS A COLD FRONT
PUSHES THROUGH ERN CO WED MORNING. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ221-222-
224>231-234>237.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR COZ221-222-224>231-234>237.

&&

44/10
Hazardous weather outlook, Jun 10, 6:57 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
757 AM MDT TUE JUN 10 2008

COZ058>089-093>099-111400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
757 AM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE FIRE DANGER WILL BE HIGH TODAY OVER MOST OF SOUTH CENTRAL AND
SOUTHEAST COLORADO.  WIND GUSTS OVER 40 MPH AT TIMES AND HUMIDITIES
LESS THAN 15 PERCENT WILL COMBINE WITH DRY FUELS TO CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.  EXTREME CAUTION SHOULD BE TAKEN TO AVOID
FIRE STARTS...INTENTIONAL OR ACCIDENTAL...AS EXTREME FIRE BEHAVIOR
WILL BE POSSIBLE.

THE OTHER WEATHER ISSUE TODAY WILL BE THE POSSIBILITY OF ISOLATED
THUNDERSTORM DEVELOPMENT FROM THE LATE AFTERNOON INTO THE EVENING
HOURS OVER THE FAR EASTERN PLAINS...PRIMARILY OVER PORTIONS OF
KIOWA...BENT...PROWERS AND BACA COUNTIES.  IF ANY THUNDERSTORMS DO
DEVELOP...THE MAIN WEATHER THREATS WOULD BE LIGHTNING...WIND GUSTS
AROUND 60 MPH...HAIL UP TO 1 INCH IN DIAMETER AND PERIODS OF
LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXTREME FIRE DANGER WILL BE POSSIBLE ACROSS PORTIONS OF SOUTH
CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO WEDNESDAY LATE
MORNING THROUGH WEDNESDAY EVENING. THE COMBINATION OF BREEZY TO
VERY WINDY CONDITIONS...HUMIDITY VALUES 15 PERCENT AND LOWER...AN
UNSTABLE AIR MASS...ABOVE AVERAGE TEMPERATURES...AND LONG TERM
DROUGHT CONDITIONS COULD LEAD TO ERRATIC AND DANGEROUS FIRE
WEATHER CONDITIONS. UNDER THESE CONDITIONS...IF FIRES WERE TO
START...EXTREME AND UNMANAGEABLE FIRE BEHAVIOR WOULD OCCUR ACROSS
PORTIONS OF SOUTH CENTRAL...EAST CENTRAL AND SOUTHEAST COLORADO.

THERE IS A LOW PROBABILITY OF THUNDERSTORMS ACROSS PORTIONS OF EAST
CENTRAL AND SOUTHEAST COLORADO WEDNESDAY AFTERNOON AND EVENING.
ALSO...THERE IS A LOW PROBABILITY FOR THUNDERSTORMS ACROSS THE CONTINENTAL
DIVIDE AND FAR SOUTHEAST COLORADO PLAINS THURSDAY AFTERNOON AND
EVENING...AND ACROSS ALL OF SOUTHERN COLORADO MONDAY. IF THUNDERSTORMS
FORM...THE MAIN THREAT WOULD BE HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE FAR EASTERN PLAINS FROM LATE THIS AFTERNOON
INTO TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Pueblo

When
June 10, 2:20 PM MST
Where
Pueblo County, 2.5 mi SW of Pueblo
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.234, -104.642

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104816.